Medical Services Patients & Visitors Health Information For Medical Professionals Quality About Us
Text Size:  -   +  |  Print Page  |  Email Page

Aspirin/caffeine (By mouth)

Aspirin (AS-pir-in), Caffeine (KAF-een)

Treats headache, minor pain, and body aches with drowsiness or tiredness. Also treats the symptoms of a hangover caused by drinking alcohol.

Brand Name(s):

Alka-Seltzer Morning Relief, BC, BC Arthritis, Ohmni-Cen, Stanback Headache

There may be other brand names for this medicine.

When This Medicine Should Not Be Used:

You should not use this medicine if you have had an allergic reaction to aspirin or caffeine. You should not use this medicine during the last 3 months of pregnancy. This medicine should not be given to children or teenagers with fever, chickenpox, or symptoms of the flu or viral infection. Aspirin can cause a serious disease called Reye's syndrome in children or teenagers. You should not use this medicine if you have an active stomach ulcer or any kind of bleeding problem.

How to Use This Medicine:

Tablet, Powder, Fizzy Tablet

  • Take your medicine as directed.
  • Follow the instructions on the medicine label if you are using this medicine without a prescription.
  • If you are using the effervescent tablet form of this medicine, dissolve the tablets fully in 4 ounces of water. Drink all of this mixture right away.
  • It is best to take this medicine with food or milk.

If a dose is missed:

  • Take a dose as soon as you remember. If it is almost time for your next dose, wait until then and take a regular dose. Do not take extra medicine to make up for a missed dose.

How to Store and Dispose of This Medicine:

  • Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
  • If this medicine has a strong vinegar smell, throw it away and do not use it.
  • Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any outdated medicine or medicine no longer needed.
  • Keep all medicine out of the reach of children. Never share your medicine with anyone.

Drugs and Foods to Avoid:

Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.

  • Make sure your doctor knows if you are also using enalapril (Vasotec®), verapamil (Calan®, Covera®), lisinopril (Prinivil®, Zestril®). Tell your doctor if you use ramipril (Altace®), quinapril (Accupril®), sulfinpyrazone (Anturane®), ginkgo biloba, a blood thinner such as warfarin (Coumadin®), or anisindione (Miradon®).
  • Tell your doctor if you have received medicine to treat a blood clot such as urokinase (Abbokinase®), streptokinase (Streptase®), or alteplase (Activase®).
  • Avoid foods, drinks, or other medicines that contain caffeine or stimulants, including diet pills. If you take them together with this medicine, you may get too much caffeine and have unwanted side effects.
  • Avoid using other pain or arthritis medicine such as ibuprofen (Advil®, Motrin®), naproxen (Aleve®), ketoprofen (Orudis®), indomethacin (Indocin®), Celebrex®, Daypro®, or Relafen® while you are using aspirin/caffeine.
  • Make sure that none of the other medicines you are using also contain aspirin.
  • Aspirin can cause stomach bleeding. Drinking alcohol can make this worse. If you have 3 or more drinks of alcohol every day, ask your doctor if you should use this medicine. One drink of alcohol is the same as 4 ounces of wine, 12 ounces of beer, or 1 ounce of hard liquor (gin, whiskey, and others).

Warnings While Using This Medicine:

  • Make sure your doctor knows if you are pregnant or breast feeding, or if you have asthma, gout, or diabetes. Tell your doctor if you have liver disease, a bleeding disorder such as hemophilia, or a stomach disorder such as an ulcer, heartburn, or GERD (reflux disease).
  • The effervescent tablet form of this medicine contains sodium and phenylalanine. Before using an effervescent tablet, tell your doctor if you are on a salt-restricted diet, or if you have phenylketonuria.
  • Tell your doctor if you have had a fever for more than 3 days, a sore throat for more than 2 days, or pain for more than 10 days.
  • Aspirin may cause incorrect results with some urine sugar tests.

Possible Side Effects While Using This Medicine:

Call your doctor right away if you notice any of these side effects:

  • Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
  • Bloody or black, tarry stools.
  • Bloody vomit or vomit that looks like coffee grounds.
  • Fever, chills, lightheadedness, fainting.
  • Dark urine, yellowing of your skin or the whites of your eyes.
  • Pain that lasts longer than 10 days.
  • Pale skin, unusual bleeding, bruising, or weakness.
  • Redness or swelling.
  • Severe stomach pain.
  • Ringing in your ears that won't stop, confusion, stomach pain, diarrhea, vomiting, muscle movements you cannot control.
  • Worsening pain or new symptoms.

If you notice these less serious side effects, talk with your doctor:

  • Feeling restless or jittery.
  • Mild stomach pain, nausea, heartburn.
  • Slight ringing in your ears, problems with hearing.
  • Trouble sleeping.

If you notice other side effects that you think are caused by this medicine, tell your doctor

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088


Last Updated: 10/4/2014


The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.
Copyright © 1984- Truven Health Analytics. All rights reserved.

Thomson & A.D.A.M
A.D.A.M. content is best viewed in IE9 or above, Fire Fox and chrome browser.